Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 31, NWS Las Vegas, NV

November 18, 2020Clark County, Lincoln County, Nye County, Nevada; Inyo County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Nov 18, 2020, 12:39 AM PST for Clark County, Lincoln County, Nye County, Nevada; Inyo County, California; Mohave County, Arizona. It took effect at Nov 18, 2020, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 12:39 AM PST (08:39 UTC)
In effect from
Nov 18, 2020, 10:00 AM PST
Expired
Nov 18, 2020, 7:00 PM PST
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 136 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3798 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS75 KVEF 180839
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1239 AM PST Wed Nov 18 2020

AZZ001-036-CAZ522-NVZ015>021-181500-
/O.NEW.KVEF.WI.Y.0031.201118T1800Z-201119T0300Z/
Northwest Plateau-Lake Mead National Recreation Area-
Death Valley National Park-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, 
and Laughlin
1239 AM PST Wed Nov 18 2020 /139 AM MST Wed Nov 18 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM PST /11 AM MST/ THIS
MORNING TO 7 PM PST /8 PM MST/ THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From 10 AM PST /11 AM MST/ this morning to 7 PM PST /8 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds and areas of blowing dust could make travel
  hazardous, especially on east-west oriented roads.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ519-181500-
/O.CON.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
1239 AM PST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts over 60 mph 
  likely. Isolated gusts to 70 MPH are possible at locations 
  above 9000 feet.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 7 AM PST.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Isolated power outages and tree damage is possible 
  above 9000 feet including Aspendell and Whitney Portal.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
108 
WWUS75 KVEF 181457
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
657 AM PST Wed Nov 18 2020

CAZ519-181600-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
657 AM PST Wed Nov 18 2020

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

Winds have begun decreasing and will continue decreasing through
the morning.

$$

AZZ001-036-CAZ522-NVZ015>021-190300-
/O.CON.KVEF.WI.Y.0031.201118T1800Z-201119T0300Z/
Northwest Plateau-Lake Mead National Recreation Area-
Death Valley National Park-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, 
and Laughlin
657 AM PST Wed Nov 18 2020 /757 AM MST Wed Nov 18 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/
THIS MORNING TO 7 PM PST /8 PM MST/ THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From 10 AM PST /11 AM MST/ this morning to 7 PM PST /8 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds and areas of blowing dust could make travel
  hazardous, especially on east-west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Boaters in the Wind Advisory area should use extreme caution when
venturing onto area lakes. Strong winds over the open waters will
make the lake water rough and hazardous...and may result in high 
waves which may tip or swamp smaller craft. For your personal 
safety...avoid the open waters. Stay close to shore or around 
protected areas..

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
751 
WWUS75 KVEF 182119
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
119 PM PST Wed Nov 18 2020

AZZ001-036-CAZ522-NVZ015>021-190300-
/O.CON.KVEF.WI.Y.0031.000000T0000Z-201119T0300Z/
Northwest Plateau-Lake Mead National Recreation Area-
Death Valley National Park-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, 
and Laughlin
119 PM PST Wed Nov 18 2020 /219 PM MST Wed Nov 18 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST /8 PM MST/ THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...Through 7 PM PST /8 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Strong crosswinds and areas of blowing dust could make 
  travel hazardous, especially on east-west oriented roads.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Boaters in the Wind Advisory area should use extreme caution when
venturing onto area lakes. Strong winds over the open waters will
make the lake water rough and hazardous...and may result in high
waves which may tip or swamp smaller craft. For your personal
safety...avoid the open waters. Stay close to shore or around
protected areas..

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
869 
WWUS75 KVEF 190259
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
659 PM PST Wed Nov 18 2020

AZZ001-036-CAZ522-NVZ015>021-190400-
/O.EXP.KVEF.WI.Y.0031.000000T0000Z-201119T0300Z/
Northwest Plateau-Lake Mead National Recreation Area-
Death Valley National Park-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, 
and Laughlin
659 PM PST Wed Nov 18 2020 /759 PM MST Wed Nov 18 2020/

...WIND ADVISORY WILL EXPIRE AT 7 PM PST /8 PM MST/ THIS
EVENING...

Winds have decreased across much of the region this evening with a
few locations in the Spring Mountains reporting gusts over 40 mph.
The advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 17, 8:39 PM PST, 4 hours earlier.

Area forecast discussion, Nov 17, 8:39 PM PST, 4 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
839 PM PST Tue Nov 17 2020

.SYNOPSIS....Continued unsettled weather pattern with fluctuations
in winds and temperatures expected at times through the week as a
series of systems impacts the western US. The initial round
through midweek will bring warming temperatures with breezy
conditions, followed by cooler weather and breezes once again for
the end of the week. Significant precipitation or widespread
impactful weather is unlikely through at least the beginning of
next week.

&&

.UPDATE...High clouds continue to overspread much of the area this
evening which could keep lows a little warmer in some areas
Wednesday morning. Shower chances are forecast to increase in the
Sierra towards daybreak but otherwise the area remains dry
through the night. Locally windy conditions, mainly in the higher
terrain overnight. Especially in the Sierra where a Wind Advisory
remains in effect until 7 am Wednesday. Updated the overnight
forecast with the latest NBM.

&&

.PREV DISCUSSION /207 PM PST/...

For the near-term: still watching the potential for downslope
winds closely for tonight. So far, winds in Inyo County have
behaved as expected. 700mb winds continue to have a southwest
component which seems to have hindered the downslope potential
currently. Further north where southwest winds would be a more
favorable cross-terrain direction, gusts 60-70 MPH have been
noted in Mono County on Hwy 395. Winds could become more west
after 00Z tonight per some of the model data, but unsure if it
will be enough to get strong winds down into Owens Valley and
create a downslope event. The best location for downslope
potential, if it were to occur, would be Big Pine, CA northward,
likely after 03Z. It will be close, as if it gets too late at
night it s harder to get the momentum transfer and there is no
noted ridgetop inversion on hi-res model forecast soundings. The
RAP13 does show higher west winds reaching the valley floor, but
its the only one and with an imperfect set up, will continue with
the wind advisory for overnight.

For more forecast information...see us on our webpage:
Light snow is possible at times over the Sierra crest and northern
Inyo County Wednesday. Slowed down the arrival of precip to better
match the arrival of moisture as well as trimmed back
precipitation chances to remain close the Sierra as moisture will
struggle to overtop the mountains. Snow totals will be light and
no widespread snow impacts are expected. Wednesday's impacts will
continue to focus on winds as the trough and a tighter pressure
gradient pushes east. Winds over Nye and Esmeralda today have so
far performed expected, with gusts in the low 40MPH range
reported at times. With winds not over performing, didnt expand
the wind advisory to Wednesday or to any new areas. The pressure
gradient will weaken slightly Wednesday afternoon, so expecting
widespread gusts 30-35 MPH. If winds trend higher, a wind
advisory may be needed for Southern Nevada into northern Mohave
County.

The main trough will flatten by the end of the week, with lighter
winds expected. The unsettled pattern will continue though as a
parade of shortwaves move through the mean flow. None of these
disturbances look highly impactful, with occasional breezy winds
and fluctuations in temperatures and cloud cover the main changes.
Some model discrepancies in the timing of these waves, though
there is decent consistency that a weak piece of energy will
brush the area to the north Friday, which will drop temperatures
closer to normal for the weekend into the beginning of next week.
No widespread precipitation chances are noted in the next 10
days.

&&

AVIATION...For McCarran...Light, easterly winds will hold on
through around 23z at which time the winds will begin to shift.
Winds will favor the south to southwest direction after 23z but
periods of variability are possible as winds become light this
evening and tonight. These south to southwest winds could come up
to 8-10 knots, especially as we go into tomorrow morning. Between
17z- 20z, the southwest winds will begin to increase to around 15
knots with gusts to 25 knots for the remainder of tomorrow
afternoon. SCT- BKN high clouds will increase once again this
afternoon and continue through tomorrow.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy south winds will be present this afternoon for
most areas, especially across the southern Great Basin and Inyo
County. Winds in these areas will be 20-25 knots gusting 30-35
knots with lower winds expected elsewhere. Winds will come down
overnight but remain breezy in the areas mentioned above. Winds
will shift southward on Wednesday with more widespread speeds of
15-20 knots gusting 25-30 knots with the direction remaining out
of the south/southwest. Periods of SCT-BKN mid/high clouds will
be present through tomorrow.

&&

SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant wind, weather and impacts according to standard
operating procedures.

&&

UPDATE...Salmen

DISCUSSION...Nickerson
AVIATION...Guillet

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Nov 17, 7:56 PM PST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
756 PM PST TUE NOV 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND GST 4 WSW ROUND VALLEY      37.40N 118.66W
11/17/2020  M70 MPH          INYO               CA   MESONET

            HIGH WINDS LASTED FOR TEN MINUTES.

&&

MORGAN
Local storm report, Nov 17, 9:48 PM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 PM PST TUE NOV 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 3 N ROUND VALLEY        37.46N 118.59W
11/17/2020  M66 MPH          INYO               CA   MESONET

            SEVERAL GUSTS AT OR ABOVE 58 MPH WERE
            RECORDED BETWEEN 1 PM AND 920 PM. THE PEAK
            GUST OF 66 MPH OCCURRED AT 130 PM.

&&

MORGAN

Nearby

Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.